February 13, 2007 Features

The Impact of Ototoxicity on the Vestibular System

Inner Ear Damage can be a Side Effect of Some Medications

see also

 

Ototoxicity—damage to the inner ear from exposure to toxic agents—is a serious problem and an unfortunate side effect of the use of certain medications that treat serious illnesses, including infection and cancer.

Numerous agents are known to be toxic to the delicate structures of the inner ear, including aminoglycoside antibiotics and some chemotherapy agents. Although ample evidence of ototoxicity appears in the literature, and protocols exist for monitoring the effects of toxic agents on hearing, less is known about their impact on the vestibular system. Little information exists about the prevalence of vestibular toxicity among patients who are exposed to toxic agents, and no commonly accepted protocols are in place for monitoring vestibular system function during exposure.

Clinical Features of Vestibular Toxicity

Oscillopsia and unsteadiness when standing and walking are the two most commonly reported and disturbing symptoms associated with bilateral loss of vestibular system function. Oscillopsia is the perception that viewed stationary objects or surroundings move coincident with head movement. The object movement is in the same plane and in the opposite direction of the head movement. In a classic paper describing his personal experiences following a long course of streptomycin for treatment of knee sepsis (J.C., 1952), the author provided a clear picture of the devastating impact of oscillopsia: the head movement from his pulse was sufficient to prevent him from reading without head stabilization. He also reported severe unsteadiness when attempting to stand and walk.

J.C.'s symptoms progressed rapidly over the course of two to three days following the cessation of treatment. It is important to note that vestibular ototoxicity can present suddenly or gradually over an extended period of time. Additionally, the vestibular loss resulting from systemic use of potentially toxic agents is often—but not always—bilateral. In fact, intravenous aminoglycoside use can result in unilateral vestibular loss, an asymmetric bilateral loss, or asymmetric bilateral reduction in function. Patients with asymmetric bilateral vestibular loss experience symptoms consistent with both unilateral and bilateral vestibular paresis. Affected patients might report oscillopsia and unsteadiness characteristic of bilateral loss of function, as well as positional vertigo typically associated with an imbalance between the peripheral vestibular systems.

Clinical Implications

The use of aminoglycosides in industrialized societies has steadily declined over the past 20 years. However, their use is prevalent in the treatment of tuberculosis; enterococcal, mycobacterial, and severe gram-negative bacterial infections; and cystic fibrosis (CF) (Schacht, 2007).

At the Vestibular Testing Center at the University of Michigan, our most recent experiences have been with individuals receiving treatment for pulmonary exacerbations secondary to CF. In a recently initiated clinical protocol for the individuals in our pediatric CF program, we are evaluating hearing and vestibular system function at the beginning of each course of antibiotic treatment and at the three-month follow-up pulmonology visit for each patient. Since patients typically are in the hospital for two to three days at the onset of treatment, after which treatment continues at home for three to four weeks, it is unrealistic to monitor function at shorter intervals. Our goal is to learn more about the incidence of ototoxicity in this patient population, as well as to determine how best to measure incremental changes in function over time. The ultimate desired outcome is to investigate the use of and efficacy of protective agents in limiting the toxic impact of these drugs on hearing and vestibular function.

In an effort to summarize vestibular function in our patient group, we devised a method for describing vestibular loss using three categories. The first category includes evidence of peripheral vestibular system involvement that is non specific (e.g. spontaneous, positional, and/or post-head shaking nystagmus and increased phase leads, abnormal time constants, or asymmetries in rotational testing); the second includes evidence of unilateral vestibular loss (e.g. caloric asymmetries and any combination of findings from the first category); and the third category includes evidence of bilateral vestibular loss (e.g. bilaterally reduced caloric results, gain reductions in rotational chair testing, abnormal dynamic visual acuity). To date, we have completed vestibular testing on 23 patients with CF, ranging in age from 10–56 years. Some were referred because of symptoms of vestibular ototoxicity prior to the initiation of this monitoring program; the remainder were asymptomatic and were seen because of this clinical initiative.

Preliminary findings are compelling. Only two individuals tested thus far have vestibular test results that are completely normal, and one of the two has never had aminoglycosides. Of the remaining patients, almost half have evidence of bilateral vestibular loss, two have evidence of a unilateral vestibular loss, and each of the others has non-lateralizing evidence of peripheral vestibular system involvement. Three individuals have had repeat testing. Two displayed evidence of bilateral involvement at the time of both tests, and the other moved from the first to the third category following her most recent course of antibiotics.

The sample population to date is skewed because some patients were initially referred because of symptoms and because the clinical initiative is relatively new; however, the overwhelming majority of the population displays vestibular system involvement. Two additional findings highlight the need for vestibular testing in this population. First, only four of the 23 patients, all of whom are adults, have documented hearing loss. Second, although most of the patients report no current or past problems with dizziness or balance, they may show evidence of oscillopsia on dynamic visual acuity testing or abnormal postural control test results.

Monitoring Vestibular Function

The importance of monitoring vestibular system function when potentially toxic agents are used is clear from our limited data in evaluating patients who have been treated with aminoglycoside antibiotics for pulmonary exacerbations secondary to CF. While monitoring hearing also is warranted, the relative paucity of hearing loss in the presence of vestibular system involvement suggests that a monitoring program that includes only hearing is insufficient. Additionally, since patients do not seem to appreciate the impact of the vestibular loss initially, asking patients to notify health care providers at the onset of symptoms is inadequate.

It has been our experience that many physicians have been unaware of the role of the vestibular system on maintenance of clear vision during head movement and on postural control. While they may appreciate the potential impact of toxic agents on hearing, many do not understand the risk to the vestibular system, nor do they appreciate the devastating side effects of vestibular loss. For these reasons, it is critical that audiologists and speech-language pathologists take a greater role in educating our colleagues within and outside the professions. 

For more information about Division 6, go to Division 6's Web site

Jaynee Handelsman, is assistant director, Vestibular Testing Center, Department of Otolaryngology, University of Michigan Health System, Ann Arbor. She is a member of  ASHA Special Interest Division 6, Hearing and Hearing Disorders: Research and Diagnostics. Contact her at jaynee@med.umich.edu.

cite as: Handelsman, J. (2007, February 13). The Impact of Ototoxicity on the Vestibular System : Inner Ear Damage can be a Side Effect of Some Medications. The ASHA Leader.

References

J. C. (1952). Living without a balance mechanism. New England Journal of Medicine, 246, 458-460.

Schacht, J. (2007). Aminoglycoside Antibiotics. In K.C. M. Campbell (Ed.) Pharmacology and Ototoxicity for Audiologists (pp.163-176). New York: Thomson Delmar Learning.



  

Advertise With UsAdvertisement